Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 276, NWS Columbia, SC

September 15, 2011Aiken County, Barnwell County, South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Sep 15, 2011, 3:47 PM EDT for Aiken County, Barnwell County, South Carolina; Richmond County, Georgia. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2011, 3:47 PM EDT (19:47 UTC)
Expired
Sep 15, 2011, 4:15 PM EDT
In force
28 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Richmond County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:52 PM EDTTSTM WND DMG6 Ese Augusta, SCHIGHWAY PATROL REPORTED POWER LINES DOWN AT THE INTERSECTION OF LECROY AVENUE AND CARY DRIVE.
Sep 15, 4:08 PM EDTTSTM WND DMGNw Jackson, SCBEECH ISLAND FIRE DEPARTMENT REPORTED POWER LINES DOWN ALONG MAIN STREET IN JACKSON.
Sep 15, 4:15 PM EDTTSTM WND DMG4 Wsw New Ellenton, SCBEECH ISLAND FIRE DEPARTMENT REPORTED POWER LINES DOWN ON DESOTO ROAD NEAR HWY 278.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS52 KCAE 151947
SVRCAE
GAC245-SCC003-011-152015-
/O.NEW.KCAE.SV.W.0276.110915T1947Z-110915T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
  THIS INCLUDES THE CITY OF SAVANNAH RIVER SITE...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 415 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR JACKSON...OR 11
  MILES NORTHWEST OF SAVANNAH RIVER SITE. THIS STORM WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF NEW ELLENTON BY 415 PM EDT...

LAT...LON 3320 8176 3322 8177 3322 8178 3321 8178
      3321 8179 3334 8201 3342 8200 3356 8154
      3311 8161
TIME...MOT...LOC 1948Z 180DEG 0KT 3336 8181

$$

!*
1 follow-up statement
821 
WWUS52 KCAE 152002
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT THU SEP 15 2011

GAC245-152009-
/O.CAN.KCAE.SV.W.0276.000000T0000Z-110915T2015Z/
RICHMOND GA-
402 PM EDT THU SEP 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR RICHMOND COUNTY IS
CANCELLED...

THE STORM PROMPTING THE WARNING HAS MOVED INTO AIKEN COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3322 8178 3321 8178 3321 8179 3326 8184
      3326 8183 3329 8186 3330 8184 3331 8188
      3341 8193 3341 8192 3342 8191 3343 8193
      3356 8154 3311 8161
TIME...MOT...LOC 1959Z 180DEG 0KT 3336 8181

$$

SCC003-011-152015-
/O.CON.KCAE.SV.W.0276.000000T0000Z-110915T2015Z/
AIKEN SC-BARNWELL SC-
402 PM EDT THU SEP 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR BARNWELL AND AIKEN COUNTIES...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LIKELY SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
JACKSON AND WAS MOVING EASTWARD AT 25 MPH...AND TOWARD THE NEW 
ELLENTON AREA OF SOUTHERN AIKEN COUNTY. THE STORM PRODUCED A 68 MPH 
WIND GUST AT AUGUSTA BUSH FIELD. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 
7...6 3 3...6 7 7 2.

LAT...LON 3322 8178 3321 8178 3321 8179 3326 8184
      3326 8183 3329 8186 3330 8184 3331 8188
      3341 8193 3341 8192 3342 8191 3343 8193
      3356 8154 3311 8161
TIME...MOT...LOC 1959Z 180DEG 0KT 3336 8181

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:22 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 15, 2:22 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT THU SEP 15 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE REGION THIS EVENING AND OFFSHORE
TONIGHT. MOSTLY CLOUDY SKIES AND MUCH COOLER TEMPERATURES WILL
MOVE INTO THE AREA FOR FRIDAY AND THROUGH THE WEEKEND WITH A
CHANCE OF LIGHT RAIN AND DRIZZLE.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED SHOWERS HAVE DEVELOPED IN THE CSRA ALONG THE FRONTAL
BOUNDARY WHERE MOISTURE CONVERGENCE IS A BIT STRONGER.  EXPECT
ISOLATED TO SCATTERED SHOWERS THROUGH THE LATE AFTERNOON INTO THE
EVENING AS THE FRONT PUSHES THROUGH.  COLD FRONT SHOULD PUSH THROUGH
DURING THE 00Z-03Z TIME FRAME WITH A SHARP TURN IN THE SOUTHWESTERLY
WINDS TO NORTH AND EVENTUALLY NORTHEASTERLY.  A STRONG LOW LEVEL JET
IS EXPECTED WITH NORTHEASTERLY WINDS AROUND 15 TO 20 MPH AND SOME
HIGHER GUSTS AFTER MIDNIGHT THROUGH EARLY FRIDAY.  GIVEN RELATIVELY
WARM LAKE WATER TEMPERATURES...EXPECT STRONG WINDS ON AREA LAKES AND
WILL ISSUE A LAKE WIND ADVISORY FOR TONIGHT AND FRIDAY.  CLOUDS WILL
GRADUALLY DECREASE IN HEIGHT THROUGH THE OVERNIGHT HOURS AND STRONG
ISENTROPIC LIFTING BEGINS JUST BEFORE DAWN ON FRIDAY.  WILL MAINTAIN
THE CHANCE POPS LATE TONIGHT AND ADD MENTION OF AREAS OF DRIZZLE
COINCIDING WITH THE ISENTROPIC LIFTING.  TEMPERATURES OVERNIGHT
SHOULD STEADILY FALL AS THE COOL AIR MASS CROSSES THE MOUNTAINS AND
SETTLES OVER THE FORECAST AREA.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
BASED ON UPSTREAM CONDITIONS BEHIND THE FRONT...AND MODEL
TRENDS...CONFIDENCE FOR WEAK COLD AIR DAMMING WEDGE IS INCREASING
CENTRAL AND NORTH MIDLANDS FOR THE FRIDAY THROUGH SATURDAY TIME
FRAME. STILL SOME UNCERTAINTY AS TO STRENGTH OF WEDGE IN THE CSRA
REGION HOWEVER. FRONT WILL BE PUSHING OFF THE SOUTH CAROLINA
COAST BY EARLY FRIDAY WITH STRONG RIDGE OVER GREAT LAKES
REGION/OHIO VALLEY BUILDING SOUTH ACROSS THE CAROLINAS AS IT
TRACKS TOWARD THE NORTHEAST. MOISTURE WILL INCREASE DURING THE DAY
FRIDAY WITH WEAK ISENTROPIC LIFT AS FLOW ABOVE THE WEDGE INCREASES
FROM THE SOUTHEAST AND SOUTH. BEST ISENTROPIC LIFT LATE FRIDAY
THROUGH FRIDAY NIGHT...SO HIGHEST CHANCE POPS DURING THAT PERIOD
BUT AMOUNTS WILL BE LIGHT...MAINLY DRIZZLE CONDITIONS. TRENDED
TEMPERATURE FORECAST DOWN ABOUT ANOTHER CATEGORY...MAXIMUM
TEMPERATURE LIKELY FRIDAY MORNING WITH TEMPERATURES FALLING IN THE
AFTERNOON. LOWER NAM DEW POINTS APPEAR BETTER THAN MAV MOS
GUIDANCE BASED ON CURRENT CONDITIONS BEHIND FRONT. SURFACE WINDS
NORTHEAST AND GUSTY THROUGH AFTERNOON...WITH WARM LAKES LAKE WIND
ADVISORY NEEDED. STILL THINK SATURDAY WILL BE COOLER THAN FRIDAY
WITH MOISTURE LAYER DEEP ENOUGH THROUGH AFTERNOON...SO LOWERED
TEMPERATURES AND LEANED MORE TOWARD LOCAL WEDGE GUIDANCE TOOL
ESPECIALLY NORTH OF CAE WHERE TEMPERATURES MAY STRUGGLE INTO THE
LOW 60S. PRECIPITATION CHANCE WILL BE DIMINISHING SATURDAY
AFTERNOON AS BEST LIFT SHIFTS NORTHEAST OF THE REGION.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
WEDGE ERODING BY SUNDAY AFTERNOON SO WARMER TEMPERATURES EXPECTED
WITH DECREASING CLOUDS. SURFACE RIDGE OVER THE NORTHEASTERN STATES
WILL BE EXTENDING INTO THE CAROLINAS SO COOLER THAN NORMAL
TEMPERATURES AT LEAST THROUGH MONDAY. MOISTURE MAINLY ALONG THE
COAST WHERE COASTAL TROUGH SETS UP. MODELS DO SUGGEST AN INCREASE
IN MOISTURE BY MID WEEK AS FRONT APPROACHES FROM THE WEST...SO
SLIGHT POPS MAINLY AFTERNOON/EVENING CONVECTION AS TEMPERATURES
RISE TO NEAR NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE FORECAST PERIOD.

MODERATE SOUTHWESTERLY WINDS THIS AFTERNOON WILL QUICKLY SHIFT TO
THE NORTH FROM WEST TO EAST AFTER 00Z AS A COLD FRONT PUSHES THROUGH
THE AREA.  SOME ISOLATED SHOWERS HAVE DEVELOPED THIS AFTERNOON THAT
MAY IMPACT AGS/DNL/OGB THROUGH 23Z BUT DO NOT EXPECT MUCH
RESTRICTIONS FROM ANY SHOWER.

STRONG NORTHEASTERLY WIND SURGE IS EXPECTED OVERNIGHT...BEGINNING
AFTER 05Z...WITH WINDS AROUND 15 TO 20 MPH WITH SOME HIGHER GUSTS.
CLOUDS SHOULD BECOME OVERCAST AFTER 06Z WITH CIGS AROUND 6000-8000
FT AND GRADUALLY LOWER THROUGH THE END OF THE FORECAST PERIOD.  HAVE
MAINTAINED LOW VFR CIGS AFTER 12Z...BUT THERE IS A CHANCE SOME MVFR
CIGS COULD DEVELOP BETWEEN 12Z-18Z...LOW CONFIDENCE AT THIS POINT.

EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS EXPECTED FRIDAY
NIGHT INTO SATURDAY...AND POSSIBLE THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
     FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
     FOR GAZ040-063>065-077.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...77
Hazardous weather outlook, Sep 15, 2:33 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT THU SEP 15 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
233 PM EDT THU SEP 15 2011

...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:30 PM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more30 hr
Sep 15, 4:13 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell62 min
Sep 15, 4:43 PM EDTSpecial Weather StatementCAEAiken62 min
Sep 15, 5:47 PM EDTSpecial Weather StatementCAEAiken, Edgefield58 min
Sep 15, 6:14 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.